Alert archive / Michigan / Storm Warnings in 2022
Storm Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this storm warning at Dec 14, 2022, 3:27 PM EST. It took effect at Dec 14, 2022, 11:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2022, 3:27 PM EST (20:27 UTC)
- In effect from
- Dec 14, 2022, 11:00 PM EST
- Expired
- Dec 15, 2022, 4:14 AM EST
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
877 WHUS73 KGRR 142027 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 327 PM EST Wed Dec 14 2022 LMZ846>849-150430- /O.EXT.KGRR.GL.W.0034.000000T0000Z-221215T0400Z/ /O.NEW.KGRR.SR.W.0003.221215T0400Z-221215T1000Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 327 PM EST Wed Dec 14 2022 ...GALE WARNING NOW IN EFFECT UNTIL 11 PM EST THIS EVENING... ...STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM EST THURSDAY... * WHAT...For the Gale Warning, east winds 25 to 30 knots with gusts up to 40 knots and waves 2 to 3 feet. For the Storm Warning, east winds 30 to 40 knots with gusts up to 55 knots and waves 2 to 4 feet expected. * WHERE...Holland to Manistee. * WHEN...For the Gale Warning, until 11 PM EST this evening. For the Storm Warning, from 11 PM this evening to 5 AM EST Thursday. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ LMZ844-845-150430- /O.EXT.KGRR.GL.W.0034.000000T0000Z-221215T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- 327 PM EST Wed Dec 14 2022 ...GALE WARNING NOW IN EFFECT UNTIL 5 AM EST THURSDAY... * WHAT...East gales to 40 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 5 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
2 follow-up statements
241 WHUS73 KGRR 150200 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 900 PM EST Wed Dec 14 2022 LMZ846>849-151000- /O.CON.KGRR.GL.W.0034.000000T0000Z-221215T0400Z/ /O.CON.KGRR.SR.W.0003.221215T0400Z-221215T1000Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 900 PM EST Wed Dec 14 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... ...STORM WARNING REMAINS IN EFFECT UNTIL 5 AM EST THURSDAY... * WHAT...For the Gale Warning, east winds 25 to 30 knots with gusts up to 40 knots and waves 2 to 3 feet. For the Storm Warning, east winds 30 to 40 knots with gusts up to 60 knots and waves 4 to 7 feet expected. * WHERE...Holland to Manistee. * WHEN...For the Gale Warning, until 11 PM EST this evening. For the Storm Warning, until 5 AM EST Thursday. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ LMZ844-845-151000- /O.CON.KGRR.GL.W.0034.000000T0000Z-221215T1000Z/ St Joseph to South Haven MI-South Haven to Holland MI- 900 PM EST Wed Dec 14 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EST THURSDAY... * WHAT...East winds 25 to 35 knots with gusts up to 55 knots and waves 3 to 6 feet. * WHERE...St Joseph to Holland. * WHEN...Until 5 AM EST Thursday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ wdm
553 WHUS73 KGRR 150914 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 414 AM EST Thu Dec 15 2022 LMZ846>849-151300- /O.CAN.KGRR.SR.W.0003.000000T0000Z-221215T1000Z/ /O.NEW.KGRR.GL.W.0035.221215T0914Z-221215T1300Z/ Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 414 AM EST Thu Dec 15 2022 ...GALE WARNING IN EFFECT UNTIL 8 AM EST THIS MORNING... ...STORM WARNING IS CANCELLED... * WHAT...Southeast winds 25 to 35 knots with gusts up to 45 knots and waves 2 to 4 feet. * WHERE...Holland to Manistee. * WHEN...Until 8 AM EST this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ844-845-151300- /O.EXT.KGRR.GL.W.0034.000000T0000Z-221215T1300Z/ St Joseph to South Haven MI-South Haven to Holland MI- 414 AM EST Thu Dec 15 2022 ...GALE WARNING NOW IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...South winds 15 to 25 knots with gusts up to 35 knots and waves 1 to 3 feet. * WHERE...St Joseph to Holland. * WHEN...Until 8 AM EST this morning. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ DUKE
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this storm warning went out at Dec 14, 3:19 PM EST, 8 minutes earlier.
Area forecast discussion, Dec 14, 3:19 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
319 PM EST Wed Dec 14 2022
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(This evening through next Wednesday)
Issued at 318 PM EST Wed Dec 14 2022
...Rain/Ice/Wind tonight then Snow Showers into the Weekend...
Hazardous weather threats over the next seven days include
combination of freezing rain and winds gusting over 45 mph
tonight then lake effect snow showers Friday through Sunday.
As expected, the leading batch of precip this morning mostly
evaporated before reaching the ground, thanks to the easterly flow
of dry air. Now we wait for this evening and overnight for the
next batch to arrive. Radar loops show rain blossoming across
southern Illinois this afternoon and moving north in an area of
strong low level convergence and upper level divergence. This
circulation is being enhanced by a trop fold and resulting PVA
anomaly rotating around the vertically stacked low over Wisconsin
that will result in surface cyclogenesis in the Ohio Valley
translating north into Lower Michigan tonight.
The tightening of the pressure gradient enhances the isallobaric
wind overnight. VAD wind profiles currently showing 30 knots at 2
kft AGL and this is expected to increase to 40 knots this evening
and then 50 knots or greater overnight. We have issued a Wind
Advisory for all counties outside of the Winter Weather Advisory
to account for expected gusts over 45 mph. Fortunately, we expect
mixing to be limited, especially during times of heavier precip
which coincides with the time of highest winds close to the top of
the mixing layer, which is around 1500 feet. One factor that could
increase the power outage potential is that the wind direction is
southeast and trees may be more susceptible to damage from this
unusual direction, even without foliage.
Precip type is tricky, but model sounding guidance suggests this
will be a mostly freezing rain event in the Winter Weather
Advisory area with brief periods where sleet and snow are
possible. We will have mixed precip persisting northeast of a
line from Alma to Baldwin through tonight with one to two tenths
of an inch of icing. A quarter inch of icing may be possible but
temperatures are expected to be in the 30 to 32 degree range so
ice accretion will not be maximized, but still enough to persist
on surfaces without significant melting due to latent heat
release.
The dry slot moves in and the DGZ loses saturation from south to
north later tonight with precip tapering off to drizzle or
freezing drizzle north of I-96 as temperatures hover around 32
degrees.
Lake effect snow showers develop Friday as the cold air wraps in
on the back side of the low, and the DGZ becomes saturated again.
Southwest flow allows snow showers to cover the northwest half of
the forecast area through Saturday. Inversion heights are between
5 to 8 kft much of this time which should allow for some snow
accumulation as sfc air temps remain below freezing over the
weekend. Total accums are expected to be 3 to 5 inches across the
northwest quarter of the forecast area, but the long duration of
the event and nature of lake effect snow means snow depths will
probably end up in the 1 to 3 inch range by the time the snow
winds down on Sunday.
Model guidance has backed off on the light snow event early next
week and is now ominously converging on a powerful arctic front
passage and potential windy lake enhanced snow event late next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM EST Wed Dec 14 2022
East winds gusting to 35 knots through the overnight with
sustained winds around 20 knots. Looking at LLWS with 50 to 55
knots down to 200 feet AGL overnight. Winds will switch to
southwest on Thursday morning and decrease to around 10 to 15
knots with occasional gusts over 20 knots.
VFR conditions into this evening then steadier rain and MVFR
conditions by 06Z. Temperatures above freezing across the southern
half of LOwer Michigan tonight with no icing expected at the TAF
sites in our forecast area. Patchy IFR conditions can be expected
10Z to 15Z Thursday.
&&
.MARINE...
Issued at 318 PM EST Wed Dec 14 2022
The Gale Warning is bumped up to a Storm Warning north of Grand
Haven for later tonight as several hours of wind gusts to 50 knots
or greater are expected there. Otherwise, the Gale Warning
remains in effect south of Grand Haven.
A Small Craft Advisory will be needed after the warnings expire on
Thursday morning.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 9 AM EST Thursday for MIZ037>040-
043>046-051-052.
Wind Advisory from 10 PM this evening to 7 AM EST Thursday for
MIZ050-056>059-064>067-071>074.
LM...Gale Warning until 5 AM EST Thursday for LMZ844-845.
Gale Warning until 11 PM EST this evening for LMZ846>849.
Storm Warning from 11 PM this evening to 5 AM EST Thursday for
LMZ846>849.
&&
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...OstunoHazardous weather outlook, Dec 14, 4:05 AM EST, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 405 AM EST Wed Dec 14 2022 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 150915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 405 AM EST Wed Dec 14 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Very light accumulations of freezing rain are possible today. In places where freezing rain occurs, bridges and overpasses will be most prone to icing. A combination of freezing rain and light snow will result in hazardous road conditions in parts of the area from this evening into Thursday morning. This area includes Gratiot, Montcalm, Isabella, Mecosta, Newaygo, Oceana, Clare, Osceola, Lake, and Mason counties. Within these counties, freezing rain accumulations will range from a light glaze to 0.2 inch, and snowfall accumulations will range from a trace to 1 inch. Additionally, wind gusts to 45 mph will pose a risk of power outages tonight, especially where ice accumulations are greatest. Please refer to the Winter Weather Advisory in effect for these counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Freezing rain and snow are expected to end by 7 AM Thursday morning, but slippery road conditions will likely affect the morning commute in the counties listed above. Accumulating lake-effect snow is expected from Thursday night into Saturday night. This may result in hazardous travel conditions in parts of western Lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. However, reports of ice accumulations and any damage to trees are appreciated. Kenyon
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:28 PM EST | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 7 more | 14 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.